North Dakota, 2025

Hail and Damaging Winds in North Dakota, July 9, 2025

July 9, 2025 · NWS BIS · 20 events in 8 counties and zones

A very unstable atmosphere developed over central and parts of western North Dakota where dewpoint values climbed into the 70s. A dryline moved into the area with thunderstorms rapidly developing, many becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A very unstable atmosphere developed over central and parts of western North Dakota where dewpoint values climbed into the 70s. A dryline moved into the area with thunderstorms rapidly developing, many becoming severe. Large hail was the primary threat, with reports of golf ball size hail in Wells, Burleigh, and Hettinger Counties. There were a few severe wind reports, with the strongest reported wind gust of 69 mph occurring in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 11:21 AM MST, 2 hours 37 minutes earlier. Its key messages:

  • Hot and humid conditions are expected today, with widespread high temperatures in the 90s. Dangerous heat index values expected across south central North Dakota this afternoon into this evening.
  • Isolated to scattered severe thunderstorms are possible late this afternoon and evening, and again Thursday afternoon into the night.
  • Temperatures will cool down to the 70s to end the work week, before warming back up again for the weekend.
Area forecast discussion, Jul 9, 11:21 AM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
121 PM CDT Wed Jul 9 2025

.KEY MESSAGES...

- Hot and humid conditions are expected today, with widespread
  high temperatures in the 90s. Dangerous heat index values
  expected across south central North Dakota this afternoon into
  this evening.

- Isolated to scattered severe thunderstorms are possible late
  this afternoon and evening, and again Thursday afternoon into
  the night.

- Temperatures will cool down to the 70s to end the work week,
  before warming back up again for the weekend.

&&

.UPDATE...
Issued at 120 PM CDT Wed Jul 9 2025

Main update is the issuance of Heat Advisory in south central
North Dakota this afternoon into this evening. Dewpoints in the
low to mid 70s, combined with highs in the mid 90s, will bring
heat index values over 100 degrees. This will continue until a
surface front moves through the area this evening, thus have
issued a Heat Advisory until 9 PM CDT. Otherwise, continue to
monitor for the chance of severe weather today. Atmosphere
remains capped, although mesoanalysis shows this cap breaking
down in the next 2 to 4 hours. If high temperatures can warm
even slightly more than forecast, we may also reach convective
temperatures by mid to late afternoon. Late morning update from
SPC keeps the outlooks and hazards the same. Those with outdoor
plans today should stay weather aware.

UPDATE
Issued at 1005 AM CDT Wed Jul 9 2025

Limited updates needed this morning. A few isolated
thunderstorms are trying to develop along the warm front this
morning. There is plenty MUCAPE already this morning, although
shear is limited and the atmosphere overall remains capped.
Added some slight pops for a few areas this morning and
afternoon to account for this isolated activity. Otherwise look
for a hot day for most areas, with increasing chances of showers
and thunderstorms this afternoon and evening.

UPDATE
Issued at 642 AM CDT Wed Jul 9 2025

An area of showers and thunderstorms has been trekking across
north central North Dakota through the early morning hours, on
the nose of a low-level jet and in a narrow swath of uncapped
instability. Did have a few storms get pretty strong and had a
couple reports of hail around the size of nickels. SPC
mesoanalysis page illustrates that deep layer shear is very low,
as expected, only around 25 knots, so storms are more of the
pulse-type thunderstorm which is what's been observed. Most of
the convective activity has been dying out as it moves east
through Bottineau and McHenry County area, although we are
seeing some increased lightning activity still.

&&

.DISCUSSION...
Issued at 337 AM CDT Wed Jul 9 2025

This morning, a stout upper high was placed over the Desert
Southwest, with northwest flow across the Dakotas on the
northeast side of this feature and upstream of troughing over
the Great Lakes. Further upstream, a closed low and attendant
trough are moving onto the Pac NW coast, with a secondary wave
in northern British Columbia. At the surface, high pressure was
drifting off to our east, while a low centered in the southern
Canadian Prairies had a warm front and surface trough extending
into central Montana.

It will be quite hot and humid today, with highs in the upper
80s to upper 90s, and likely seeing a few locations hit 100 F
across western North Dakota where humidity is lower and it is
closer to the low-level thermal ridge impinging on the region.
Apparent temperatures are getting close to Heat Advisory
criteria (100 degrees F), although for a relatively limited area
across central North Dakota where there is the most favorable
overlap between air temperatures and dew points. Looking
upstream across the Central Plains, we aren't seeing dew points
exceeding 70 F, so thinking NBM dew points are reasonable.

Besides the heat and humidity, main focus of today is potential
for isolated to scattered severe thunderstorms across southwest
and central North Dakota. As the warm front moves across the
state today, deterministic guidance is advertising a weak
impulse moving through flow that turns mostly zonal by this
evening. Although there have been some concerns of capping with
such warm temperatures in the lower levels, most high-resolution
guidance has been consistent in developing convection somewhere
across southwest and into south central North Dakota, depending
on where the embedded impulse ends up tracking, late this
afternoon. As previous discussions have noted, the environment
is characterized by extreme instability but quite marginal
shear, which will likely limit the upper extent of potential
hazards with any thunderstorms that develop. A likely scenario
is that there is explosive initial development where large hail
is possible, and a tornado can't be ruled out, especially with
any initial storms along the boundary. The lack of shear will
limit the lifespan of any storms, with severe gusts possible as
the storms collapse, with somewhat inverted V soundings due to
hot surface temperatures, and DCAPE in excess of 1500 J/kg.
There are some hints of an eventual cluster/upscale growth that
would also favor a wind threat, with current CAMs highlighting
this potential across the James River Valley and into eastern
North Dakota. Best timing window is 3 to 11 PM CDT, starting in
the southwest and ending east.

We are also carrying some low POPs across the west late tonight
into Thursday morning, with another weak impulse moving through,
but with limited instability thinking this will just be showers
and a few rumbles of thunder. Lows tonight will be in the upper
50s to mid 60s.

As the upper trough base approaches from the Canadian Prairies
on Thursday, a trailing cold front will approach from the
northwest. Some capping from warm 850mb temperatures will
likely keep convection at bay initially, although the
approaching wave and attendant cold front will provide more
robust synoptic forcing compared to today. It's another case of
very high instability in the warm sector, but bulk shear is
forecast to be just as low, if not slightly lower, than today,
especially in the area of highest buoyancy. Shear starts to
increase as the front comes in but there doesn't seem to be much
favorable overlap, although the one area that could potentially
see higher shear with sufficient instability would be the north
central. Some of the higher- res guidance isn't as set on
convective development compared to global models, but thinking
there is still potential for isolated to scattered severe
thunderstorms across parts of the state Thursday evening and
into the overnight hours. We do have some questions on how far
to the southwest we could see severe storms in the area outlined
as level 2 out of 5 risk, with some guidance hinting that dew
points will be lower and temperatures will be higher than what
the NBM has. Things will also be very dependent on the timing of
the cold front. Highs on Thursday will be in the lower 80s
northwest to lower 90s southeast, with dew points in the 60s
central and east that will make it feel pretty humid for another
day.

Friday will be much cooler and less humid in the post-frontal
air mass, with highs dropping down into the 70s. There could be
a few isolated showers and non-severe thunderstorms from the
influence of cyclonic flow aloft as the upper low exits to the
east, but blended POPs are only around 10 to 20 percent and
taper off in the afternoon. We then dry out and warm up through
the weekend with zonal flow aloft dominating, with highs back
into the widespread 80s for Saturday and Sunday. Precipitation
chances return to start the work week with temperatures cooling
into midweek. NSSL machine learning guidance has some low
probabilities for severe weather Monday and Tuesday, and then
again looking further ahead to next weekend when the NBM has
temperatures warming up again.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 120 PM CDT Wed Jul 9 2025

Mainly VFR conditions expected through the forecast period, with
some showers and thunderstorms possible this afternoon and
evening. Look for clear to partly cloudy skies today. Chances
for showers and thunderstorms will return this afternoon and
continue through this evening, mainly for southern, central, and
eastern sites. Confidence was only high enough to include PROB30
mention in TAFs at this point. An isolated to scattered severe
storm is possible through this evening. Shower and thunderstorm
activity becomes isolated tonight into Thursday morning, with
confidence not high enough to include precipitation mention.
Overall VFR conditions expected through tonight, with brief MVFR
conditions possible with any thunderstorm activity. Southerly
winds today will eventually become a westerly wind throughout
the forecast period as a front moves across the state from west
to east.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
NDZ019-020-034>036-042-045>047-050.

&&

UPDATE...Anglin
DISCUSSION...Jones
AVIATION...Anglin
Hazardous weather outlook, Jul 9, 1:07 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
307 PM CDT Wed Jul 9 2025

NDZ003>005-011>013-018-021>023-025-033-037-040-041-043-044-102015-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-McLean-
Sheridan-Wells-Foster-Stark-Stutsman-Slope-Hettinger-Bowman-Adams-
307 PM CDT Wed Jul 9 2025 /207 PM MDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms could develop
this afternoon and evening. The expected hazards are hail up to
the size of golf balls, damaging wind gusts up to 70 mph, and a
tornado possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms could develop Thursday
afternoon and evening. The expected hazards are hail up to the
size of golf balls, damaging winds gusts up to 60 mph, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any large hail, damaging winds,
and tornadoes.

NDZ001-002-009-010-017-031-032-102015-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
307 PM CDT Wed Jul 9 2025 /207 PM MDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible through tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms could develop Thursday
afternoon and evening. The main expected hazards are hail up to
the size of golf balls, damaging winds gusts up to 60 mph, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ019-020-034>036-042-045>048-050-051-102015-
Mercer-Oliver-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
307 PM CDT Wed Jul 9 2025 /207 PM MDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect through much of the evening. See
more details at www.weather.gov/bis.

Isolated to scattered severe thunderstorms could develop
this afternoon and evening. The expected hazards are hail up to
the size of golf balls, damaging wind gusts up to 70 mph, and a
tornado possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms could develop Thursday
afternoon and evening. The expected hazards are hail up to the
size of golf balls, damaging winds gusts up to 60 mph, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any large hail, damaging winds,
and tornadoes.

In the hours before

Special weather statement, Jul 9, 1:38 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
238 PM MDT Wed Jul 9 2025

NDZ041-043-044-092115-
Hettinger ND-Adams ND-Bowman ND-
238 PM MDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BOWMAN...SOUTHERN
HETTINGER AND ADAMS COUNTIES THROUGH 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hettinger, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hettinger, Mott, Reeder, Haynes, Bucyrus, and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.

&&

LAT...LON 4595 10313 4621 10311 4647 10240 4633 10212
      4594 10219
TIME...MOT...LOC 2037Z 297DEG 16KT 4606 10258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MDJ

The radar

The Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Adams

When
July 9, 1:58 PM MST to 2:00 PM MST
Where
Adams County, 0.84 mi SE of Hettinger
Measured
2.5 in hail
Property damage
$250,000
Reported by
Public
Coordinates
45.990, -102.620

Multiple vehicles were severely dented and roofs were damaged.

Hail, Hettinger

When
July 9, 2:30 PM MST to 2:32 PM MST
Where
Hettinger County, 4.34 mi WSW of Mott Muni Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.320, -102.400

Hail, Hettinger

When
July 9, 3:05 PM MST to 3:08 PM MST
Where
Hettinger County, 2.76 mi N of Burt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.410, -102.150

Hail, Grant

When
July 9, 3:58 PM MST to 4:01 PM MST
Where
Grant County, 6.22 mi N of New Leipzig
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.460, -101.950

Hail, Burleigh

When
July 9, 5:47 PM CST to 5:50 PM CST
Where
Burleigh County, 6.01 mi WSW of Regan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.120, -100.650

Hail, Burleigh

When
July 9, 6:16 PM CST to 6:17 PM CST
Where
Burleigh County, 0.84 mi SW of (Bis)bismarck Muni A
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.770, -100.760

Hail, Burleigh

When
July 9, 6:17 PM CST to 6:23 PM CST
Where
Burleigh County, 2.74 mi ENE of (Bis)bismarck Muni A
Measured
1.25 in hail
Reported by
Public
Coordinates
46.800, -100.700

Hail, Burleigh

When
July 9, 6:25 PM CST to 6:29 PM CST
Where
Burleigh County, 2.46 mi WNW of Ft Lincoln
Measured
1.75 in hail
Reported by
Public
Coordinates
46.830, -100.650

Hail, Burleigh

When
July 9, 6:30 PM CST to 6:34 PM CST
Where
Burleigh County, 6.21 mi SSW of Regan
Measured
1.75 in hail
Reported by
Public
Coordinates
47.070, -100.590

Hail, Burleigh

When
July 9, 6:30 PM CST to 6:33 PM CST
Where
Burleigh County, 2.46 mi WSW of Ft Lincoln
Measured
1.75 in hail
Reported by
Public
Coordinates
46.810, -100.650

Hail, Burleigh

When
July 9, 6:36 PM CST to 6:39 PM CST
Where
Burleigh County, 8.27 mi ESE of Baldwin
Measured
1.5 in hail
Reported by
Public
Coordinates
47.000, -100.600

Hail, Burleigh

When
July 9, 6:38 PM CST to 6:40 PM CST
Where
Burleigh County, 0.47 mi E of Ft Lincoln
Measured
1.75 in hail
Reported by
Public
Coordinates
46.820, -100.590

Funnel Cloud, Burleigh

When
July 9, 6:49 PM CST to 6:50 PM CST
Where
Burleigh County, 7.83 mi NNW of Ft Lincoln
Reported by
Law Enforcement
Coordinates
46.930, -100.640

Hail, Burleigh

When
July 9, 6:52 PM CST to 6:54 PM CST
Where
Burleigh County, 7.73 mi N of Menoken
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.930, -100.550

Hail, Kidder

When
July 9, 7:00 PM CST to 7:02 PM CST
Where
Kidder County, 9.09 mi S of Robinson
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -99.740

Hail, Logan

When
July 9, 7:21 PM CST to 7:23 PM CST
Where
Logan County, 9.96 mi WSW of Burnstad
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -99.810

Thunderstorm Wind, Kidder

When
July 9, 7:37 PM CST to 7:40 PM CST
Where
Kidder County, 11.07 mi S of Crystal Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -99.460

Thunderstorm Wind, Kidder

When
July 9, 7:42 PM CST to 7:45 PM CST
Where
Kidder County, 11.07 mi S of Crystal Spgs
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -99.460

Hail, Stutsman

When
July 9, 8:35 PM CST to 8:38 PM CST
Where
Stutsman County, 2.92 mi SSW of Eldridge
Measured
1 in hail
Reported by
Public
Coordinates
46.860, -98.850

Hail, Wells

When
July 9, 9:08 PM CST to 9:10 PM CST
Where
Wells County, 1.16 mi NW of Bremen
Measured
1.75 in hail
Reported by
Public
Coordinates
47.760, -99.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283240, 1283241, 1283242, 1283243, 1283244, 1283245, 1283246, 1283247, 1283248, 1285063, 1285064, 1285065, 1285066, 1285067, 1285073, 1285068, 1285069, 1285070, 1285071, 1285072.